Heart rhythm disorders mimicking epilepsySeptember 12, 2018
Dr Shivanee Shah
Typical epileptic seizures can vary from brief to long periods of vigorous shaking. However, epileptic seizures may also be associated with sudden unconsciousness and/or rolling of the eyes. Here is the story of a young girl who suffered from on-and-off headaches and had fainting spells associated with rolled up eyes and bladder incontinence. Her EEG and MRI were normal, and she was initially diagnosed with generalized idiopathic and probably myoclonic epilepsy. However, anti-epileptic drugs were not effective for her and even after several different treatment regimens, she continued to have identical episodes every 5-6 months. She was eventually brought to a senior paediatric neurologist, Dr. K. N. Shah, at Lilawati Hospital & Research Centre in Mumbai. Upon probing into her family history, her parents talked about another child who also had similar episodes from the age of 5 years. This child had been similarly diagnosed with idiopathic and myoclonic epilepsy, and was on anti-epileptic drugs without benefit. Unfortunately, she died at 11 years of age during one such episode. Her parents were desperate to not lose another child, “We don’t want this daughter to die too. Please do something. We are not interested in whether this is epilepsy or not.”
Based on the history of the sudden death of her sister, and failure to control her episodes with anti-epileptic drugs, the neurologist speculated whether it could be due to cardiac arrhythmia. In children, cardiac arrhythmia can lead to neurocardiogenic syncope that resembles epilepsy. She was then referred to a cardiologist, Dr. Amit Vora, for a cardiac evaluation where ECG, 2D echo, head tilt test, stress test, and 48-h Holter monitoring was done. While ECG, 2D echo, head tilt and stress tests were normal, the Holter monitoring showed multiple, rapid polymorphic ventricular tachycardia episodes, suggestive of cardiac arrhythmia. In order to prevent sudden death like her brother, a cardiac pacemaker was put in and for the last 7 years, the child has had no repeat episodes. In cases of a family history of juvenile sudden death, cardiac arrhythmias may be caused due to mutations in the genes for cellular transmembrane ion channels. Genetic diagnosis can be made with next-generation sequencing (NGS). However, in this case, the patient could not afford the test and the mutations were not verified.
More recently, Dr. Shah encountered another similar case. Eleven-year old Geeta (name changed) in Sholapur had similar episodes of fainting. Her twin sister, Seema, had also been having such episodes and had been diagnosed with epilepsy. However, during one such episode, Seema dropped dead while playing in front of her family members. Now, Geeta also started having the same episodes. MRI and EEG were done in Sholapur and were normal. She was then sent for cardiac evaluation where her ECG, 2D echo, head tilt test, and Holter monitoring was done. ECG, 2D echo and head tilt were normal. Holter monitoring was done over a long period and even a 19-day monitoring did not show any cardiac issues. Since no conclusions were drawn, she was referred to Dr. Amit Vora in Mumbai for further evaluation. A stress test was done and showed few abnormal beats. She then came to Dr. Shah at Lilawati hospital where epilepsy was ruled out and NGS was proposed. Geeta’s family was able to afford the genetic testing and a blood sample was sent for NGS. Results showed a mutated ryanodine receptor 2 (RYR2), compatible with cardiac arrhythmia. Geeta was then started on a beta-blocker, propranolol, and is doing well for the past 2 years.
Neurocardiogenic syncope or vasovagal syncope is a transient loss of consciousness or fainting spell often mimicking epilepsy and may be caused due to cardiac arrhythmias. Catecholaminergic polymorphic ventricular tachycardia (CPVT) is a rare cause of such recurrent syncope. CPVT can have high mortality rates if not diagnosed appropriately and can cause sudden death as seen in the siblings of both the patients eventually referred to Dr. Shah. CPVT often occurs in childhood. Several mutations have been associated with such arrhythmias, including RYR2 and calsequestring-2 (CASQ2), although these mutations occur only in about 60% of CPVT cases. If mutations are found in the child, NGS should also be proposed to the parents as they are likely to be carrying the same mutation which may result in causing similar episodes for the parents as well. Sometimes, as in Geeta’s case, parents can test negative for RYR2 implying de novo mutations in the child.
Management in such cases can be achieved with drugs such as -blockers and a agonists, or with pacemaker implantation. Appropriate diagnosis is the key to a successful treatment. Once diagnosed with mutations in RYR2 or CASQ2, even in the absence of any symptoms, prophylactic pacemakers can be considered to avoid sudden death. In any case, cardiac arrhythmias should be considered for any child with doubtful epilepsy and with a history of sudden deaths in close family members.